Acute renal failure due to phenazopyridine (Pyridium®) overdose: case report and review of the literature
- 577 Downloads
Phenazopyridine (Pyridium®) is a commonly used urinary tract analgesic. It has been associated with yellow skin discoloration, hemolytic anemia, methemoglobinemia, and acute renal failure, especially in patients with preexisting kidney disease. We report a 17-year-old female with vertically transmitted human immunodeficiency virus (HIV) infection, presenting with acute renal failure and methemoglobinemia following a suicidal attempt with a single 1,200 mg ingestion of Pyridium®. She had no prior evidence of HIV nephropathy. The patient had a progressive nonoliguric renal failure on the 3rd day following the ingestion. She was treated with N-acetylcysteine, intravenous carnitine, and alkalinization of the urine. Her kidney biopsy revealed acute tubular necrosis with no glomerular changes. After 7 days of conservative management, she was discharged home with normal kidney function. To our knowledge, this is the second smallest amount of Pyridium® overdose resulting in acute renal failure with no previous history of kidney disease.
KeywordsPyridium® intoxication Acute renal failure Methemoglobinemia
- 19.Walton RP, Lawson EH (1934) Pharmacology and toxicology of the azo dye, phenylazo-alpha-alpha-diaminopyridine (Pyridium®). J Pharmacol Exp Ther 51:200–216Google Scholar